- Condition Centers
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
In the June 2008 issue of Pharmacy Times, a mix-up between Clindesse (clindamycin vaginal gel), used for bacterial vaginosis, and Clindets (clindamycin pledgets), used for acne, was described. A prescriber left a prescription on a pharmacy’s voice mail (or interactive voice response system) for Clindesse, with instructions to “use as directed.” Upon playback, the order sounded like “Clindets” and was processed and dispensed as such. Later that day, the patient realized the error, called the pharmacy, and the correct medication was dispensed without delay in treatment.
Another pharmacist reported a similar event that occurred when a prescriber left a voice mail prescription for the alpha-1 agonist midodrine, used to treat symptomatic orthostatic hypotension. The prescription was misinterpreted and transcribed as the analgesic Midrin (acetaminophen, isometheptene, dichloralphenazone). The mix-up was discovered upon prospective drug utilization review when the pharmacist realized that the patient had been taking midodrine. The error was corrected before reaching the patient.
The Institute for Safe Medication Practices also has received medication error reports describing misinterpretation of the directions for use when retrieving prescriptions from voice mail. For example, a nurse called in a prescription for “6 mercaptopurine 50 mg daily for 30 days, a 1-month supply” for ulcerative colitis. The pharmacy technician who retrieved the prescription from the voice mail system transcribed it as “mercaptopurine 50 mg, 6 qd, #150.” As a result, the instructions on the dispensed prescription directed the patient to take 6 tablets per day instead of 1 a day, as the prescriber intended. The patient took 6 tablets a day for 5 days and developed extreme nausea and vomiting, which resolved once the patient stopped the medicine.
The pharmacist who reported this error surveyed a few colleagues about this event. Each one of them interpreted the voice mail as the pharmacy technician did and would have directed the patient to take 6 tablets per day.
Safe Practice Recommendations
Prescribers should avoid leaving prescriptions on voice mail systems whenever possible, as it is not possible to have direct interaction with the pharmacist or the ability to read back the prescription. This is especially true for any high-alert medications, such as chemotherapeutic agents, even if used for nononcologic indications. If voice mail must be used:
• Prescribers, or those speaking on the prescriber’s behalf, must speak clearly when communicating orders.
• Clear and specific instructions should be provided on each prescription. Avoid “use as directed.”
• Include the medication’s indication as well as route of administration with the order.
• Spell out drug names that have been confused and sound out digits for dosages (eg, “1–5” instead of “15”).
• Have a second person listen to the order. This should be a requirement if the recipient is inexperienced.
• Pharmacies should record information on their outgoing voice mail messages that prompt prescribers to provide: (1) prescriber’s full name, with spelling and phone number; (2) patient’s full name, with spelling; (3) patient’s date of birth; (4) patient’s allergy history; (5) drug name (both brand and generic if applicable), with spelling; (6) drug strength; (7) purpose of the drug; (8) specific directions for use; (9) specific quantity to dispense; and (10) number of authorized refills. These prompts should also be used when accepting direct phone calls.
• Never use a number prefix for mercaptopurine. The prefix does not appear in either the proper name or on the product label. Use of the prefix increases the risk of an overdose.